Increasing Levo and worsening hypo symptoms

I've asked this question before. I have recently increased my Levo from 75mcg to 100. I'm also on 20mcg T3. However, as soon as I increased I became constipated and within a week my skin became drier. This was 3 weeks ago.

TSH: 0.01 (0.27 - 4.20) FT4: 17.9 (12.00 - 22.00) FT3: 5.2 (4.00 - 6.80)

Prior to this my FT4 was 11.4 TSH and FT3 was the same.

I saw the endo today and he couldn't offer an explanation but said that I had to decrease my thyroid meds because of TSH. I don't want to do this and I explained to him I have increased because I'm hypo.

Could I have RT3? Or could there be another explanation?

18 Replies

oldestnewest
  • Supplements? Hashimoto?

    See drive.google.com/open?id=0B...

    If rT3 is permanently high, a period of T3-only has proved to help. (Stress causes rT3 to come and go. Normally)

  • Thank you for the information.

  • You probably will end up with rT3 if you keep increasing your levo. It's excess T4 that causes excess rT3. Why did you increase your T4 instead of your T3 if you're still hypo? You don't want a load of unconverted T4 sloshing around causing problems.

    Tell your endo that when you're taking T3 with your T4, your TSH and FT4 are going to be low. It's a law of nature, and it doesn't matter one little bit! You don't need either, because you are taking T3. Why on earth doesn't he know that?

  • The endo has reduced my T3 from 20mcg to 15mcg because of suppressed TSH. It was 0.02 on the last blood test and has gone down to 0.01 so he thought I should reduce the T3. Such a big difference in the two TSH levels!

    He also said to "keep my head down" as many practices are now stopping T3. I replied that I will self-medicate if my practice stops my T3. I reminded him that I take T3 because I do not convert T4 well.

    I also have a high cortisol level at sample 2 of my saliva test. Would that affect my absorption problem?

    Thank you for responding.

  • If you cannot convert T4 to T3, it's foolhardy to increase the T4.

    I don't think just one high cortisol level will affect anything, but it's a sign than you need to start looking after your adrenals. Try to go to bed ad get up at th same time every day, and have a high protein breakfast as soon as you get up. And don't skimp on the salt. Are you taking vit C?

    Have you had your vit D, vit B12, folate and ferritin tested? If not, it would be a good idea to do so.

    Actually, I don't think you have an absorption problem, you have a conversion problem. Not the same thing.

    Can you change endos? This one knows noting about thyroid. He should not be changing your dose solely on the basis of your TSH - especially not when you're on T3!

  • I had high cortisol levels on all four samples earlier this year. I have managed to bring this down but sample 2 remained high - I'm now working on this too.

    I take 3g of Vitamin C every day along with a multi B Vit and B12. I'm also taking D3. These have been tested and I was low on the D and B12.

    I have Hashis. I have had a hard time over recent months trying to get my levels right.

    When my cortisol levels began to drop so did my FT4 levels so I assumed that I needed to increase T4.

    I will drop the increase and increase the T3.

    Thank you for your reply.

  • You're welcome. :)

  • I too find that endos and GP's want to increase t4 when you have hypo symptoms. In my area endos only seem to prescribe a major 10mcg if you can even get that. If you don't report feeling wonderful on that they stop it! They seem wary of T3 and warn you of it giving you heart problems and osteoporosis! 🙈

  • Yes, but that's just because they're ignorant. They have no real understanding of any hormone. I doubt if they even know how T4 works.

  • It's just bizarre how these 'experts' can practice, if they are not up-to-date. Goodness knows what they were taught in med school. If you dare to try to explain what you have learnt from STTM, Thyroid UK, or anything, you either get laughed at or shouted at!

  • Hi I've been reading your posts and like you I'm having difficulty tokerating meds. I would just like to know how you are gettung on and has anything improved for you.

  • I'm still on a long and arduous journey to find health. I have read and read to try to understand how I can feel better. Modern medicine only treats individual symptoms, not the whole body. I have Hashimotos which is auto-immune, my body is attacking the thyroid. At no point have I been treated in 22 years of being diagnosed with anything to reduce my antibodies!! The symptoms of hypoadrenalism and hashimotos are endless; ibs, acid reflux, anxiety/panic attacks, dry skin, hair loss, headaches, fatigue...... I've been sent to various specialists and been medicated for these conditions and more over the years instead of the root cause being treated! I am in the process of trying to cross off the list what is unnecessary and get off the excess medications. I'm trying a slightly higher dose of Levo with 10mcg liothyronine for 7 weeks on GP's advice. Ive gone gluten free as gluten makes the body attack itself with Hashimotos. (No doctor instructed or advised this). I'm also trying to de-stress, reiki, Meditation etc. I've just got my medical records, but am not in the correct headrace to tackle them yet. I know that over the years things have gone on that I have not been made aware of. I was never officially told I had Hashimotos for, instance, I just saw it on a sheet of paper at the GP's once and he was like 'o yes you do'!! Next step, if this doesn't work is ndt - nature-throid - self medicated.

  • Thank you for getting back to me. I am also Hashis and having a difficult time trying to get better. I

    Like you, I have been reading and reading but I cannot seem to find anything that can throw some light on why I cannot raise thyroid meds. I'm having difficulty raisng T3 and T4. I keep coming back to RT3. However, I have dropped 25mcg of T4 but cannot increase T3 yet the dry skin and constipation has improved.

    I had very high cortisol levels earlier this year and have managed to bring these down except the late morning one. (Took a saliva test all in range except sample 2).

    I'm so tired of trying to get well - sometimes I feel like the dog chasing his own tail and getting nowhere.

    I read your posts because you also seem to have a problem raising or tolerating thyroid meds. I wonder if you have managed to overcome this.

    Would be interested to know how you are getting on.

  • They can practice because no-one knows any better than them, and because they are backed up by all medical bodies. And all that is led by Big Pharma, who don't want us to get well, so encourage ignorance on the part of GPs an endos.

    Do not run away with the idea that the NHS is run to benefit the patients. It's a business. And hypothyroidism only brings in the bucks if the patients are under-treated.

  • That's very depressing. They do not seem to recognise there is a growing number of people who are learning themselves. The ones that know no better continue to listen to the 'robots'. There seems to no-one with a desire to heal the sick in this area (and others no doubt). Most of the GP's at my surgery also work in A&E for £2,000 a shift! Then they moan they have too many patients in the practice and can't cope. My endocrinologist is available at a starting price of £200 for a few minutes in at least 4 private hospitals. No wonder they can't be arsed to deal with NHS patients!!

  • As I said, it's a business.

  • I would have increased my T3 not T4.

  • Sorry I didn't get back to you I have increased the T3 and dropped some of the T4.

You may also like...